Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 6:15 PM MDT for Chouteau County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2016, 6:15 PM MDT (00:15 UTC)
- Expired
- Jun 30, 2016, 6:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 103 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
877
WUUS55 KTFX 010015
SVRTFX
MTC015-010045-
/O.NEW.KTFX.SV.W.0057.160701T0015Z-160701T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 645 PM MDT
* AT 614 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES EAST OF FORT BENTON TO NEAR GERALDINE...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GERALDINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4752 10990 4748 10999 4747 11004 4758 11033
4795 11029 4793 10985
TIME...MOT...LOC 0014Z 287DEG 13KT 4787 11022 4764 11024
HAIL...1.00IN
WIND...60MPH
$$
COULSTON2 follow-up statements
384
WWUS55 KTFX 010035
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
635 PM MDT THU JUN 30 2016
MTC015-010045-
/O.CON.KTFX.SV.W.0057.000000T0000Z-160701T0045Z/
CHOUTEAU MT-
635 PM MDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN CHOUTEAU COUNTY...
AT 635 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 22 MILES SOUTH OF BIG SANDY TO NEAR GERALDINE...MOVING
EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GERALDINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4752 10990 4748 10999 4747 11004 4756 11027
4794 11020 4793 10985
TIME...MOT...LOC 0035Z 287DEG 13KT 4785 11014 4762 11016
HAIL...1.00IN
WIND...60MPH
$$
COULSTON000
WWUS55 KTFX 010045
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 PM MDT THU JUN 30 2016
MTC015-010055-
/O.EXP.KTFX.SV.W.0057.000000T0000Z-160701T0045Z/
CHOUTEAU MT-
645 PM MDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHOUTEAU COUNTY
HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4752 10990 4748 10999 4747 11004 4756 11027
4794 11020 4793 10985
TIME...MOT...LOC 0042Z 287DEG 13KT 4785 11014 4762 11016
$$
COULSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:40 PM MDT, 35 minutes earlier.
Area forecast discussion, Jun 30, 5:40 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT THU JUN 30 2016 UPDATED AVIATION SECTION ...Strong to possibly severe thunderstorms through this evening... .DISCUSSION... This afternoon through Saturday...A disturbance moving east over the forecast area will bring scattered strong to potentially severe this afternoon and evening. The main focus for these stronger storms will be over north central and central Montana, as the airmass there will be the most unstable over the area with moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of lightning will be the main threats, but some storms may produce wind gusts of 50 to 60 mph with hail to around the size of a quarter. Some storms have already produced quarter-sized hail along the Rocky Mountain Front, and the threat for similar storms will move east out of the area through this evening. Scattered storms will also move through southwest Montana, but the threat for stronger storms will be lower due to less wind shear. Storms will generally diminish after midnight after this disturbance exits the area, but a secondary disturbance will keep the chance for weaker storms going after midnight along the Hi-Line. Weak disturbances will continue to move over the area in a westerly flow aloft Friday through Saturday, but more westerly downslope winds at the surface will keep the slight chance of any showers/thunderstorms mainly over the mountains and mainly during the afternoon and evening hours. A surface trough currently centered over western Montana will slowly move into eastern Montana by Saturday, which will continue the warm temperatures across the area. Temperatures will remain around 10 degrees above normal, with highs mostly in the upper 70s and 80s, and lows in the upper 40s and 50s. Coulston Saturday night through Thursday...West-southwest flow aloft generally prevails through the period with seasonal temperatures. Moisture is rather limited in this pattern as total precipitable water trends near to below average. Isolated, mainly diurnal convection is possible, enhanced by the periodic passage of shortwave energy rotating through the flow. A rather persistent lee trough sets up along the east slope of the Rockies, modulated by passing shortwave energy aloft. The associated pressure gradient and deep layer mixing will produce rather breezy conditions each afternoon. Details in the timing and amplitude of shortwave features vary widely among model solutions, as is typical of a weakly forced mid-summer weather pattern. Hence, confidence is rather low regarding specific details of the forecast. PN && .AVIATION... UPDATED 2340Z. VFR conditions will mostly prevail through the next 24 hours, but brief MVFR conditions underneath stronger thunderstorms. A disturbance will bring scattered storms with brief heavy rain and small hail along and east of Interstate 15 through around 03Z, while stronger storms will produce large hail and strong gusty winds. Between 03Z and 06Z, another disturbance will bring a threat of showers and weak thunderstorms to the Hi-Line area. A separate disturbance will keep scattered showers and weak thunderstorms across Southwest Montana through around 06Z. After 06Z, clouds, showers, and storms will diminish, and breezy westerly downslope winds will spread east over the plains of North Central Montana. Instability may allow isolated thunderstorms to redevelop over the mountains of Southwest Montana after 18Z Friday, but any storms that do develop will be weak. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 56 87 56 87 / 30 10 10 10 CTB 52 83 52 82 / 20 10 10 10 HLN 59 89 59 89 / 30 10 10 10 BZN 52 88 53 90 / 40 20 10 20 WEY 43 74 44 77 / 50 30 20 20 DLN 52 86 52 88 / 40 10 10 20 HVR 54 86 57 88 / 40 10 10 10 LWT 55 84 56 86 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 30, 4:42 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 442 PM MDT THU JUN 30 2016 MTZ013-302330- CHOUTEAU MT- 442 PM MDT THU JUN 30 2016 ...SPECIAL WEATHER STATEMENT... AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT BENTON...MOVING EAST AT 10 MPH. HALF INCH HAIL... HEAVY RAIN... AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT BENTON AND LOMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4778 11069 4795 11074 4805 11036 4778 11029 TIME...MOT...LOC 2241Z 259DEG 8KT 4789 11062 COULSTON
Local storm report, Jun 30, 4:55 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL CHOTEAU 47.81N 112.18W
06/30/2016 M1.00 INCH TETON MT TRAINED SPOTTER
QUARTER SIZE HAIL CAUSED SOME MINOR DAMAGE TO CARS AND
ROOFS. TIME ESTIMATED BASED ON RADAR
&&
MARTINLocal storm report, Jun 30, 5:09 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 11 W CUT BANK 48.63N 112.57W
06/30/2016 E0.88 INCH GLACIER MT PUBLIC
&&
MPJSpecial weather statement, Jun 30, 5:34 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 534 PM MDT THU JUN 30 2016 MTZ013-010015- CHOUTEAU MT- 534 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 615 PM MDT... AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF FORT BENTON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CHOUTEAU COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4773 11049 4784 11052 4800 11000 4773 10992 TIME...MOT...LOC 2334Z 256DEG 19KT 4779 11039 MARTIN
Special weather statement, Jun 30, 5:45 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT THU JUN 30 2016 MTZ012-014-010015- CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT- 545 PM MDT THU JUN 30 2016 ...SPECIAL WEATHER STATEMENT... AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CASCADE...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOWER ROCK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4708 11194 4725 11184 4718 11144 4693 11159 TIME...MOT...LOC 2344Z 292DEG 13KT 4714 11180 COULSTON
Local storm report, Jun 30, 5:47 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 10 SSE LOMA 47.81N 110.41W
06/30/2016 M0.25 INCH CHOUTEAU MT TRAINED SPOTTER
PEA SIZE HAIL COVERED THE GROUND. ESTIMATED WIND GUSTS
OF 25 TO 30 MPH. 0.25 INCHES OF RAIN FELL.
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:34 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 26 min |
| Jun 30, 7:59 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 31 min |
| Jun 30, 8:18 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 27 min |
| Jun 30, 8:47 PM MDT | Special Weather Statement | TFX | Hill | 43 min |
| Jun 30, 9:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 34 min |
| Jun 30, 10:06 PM MDT | Special Weather Statement | TFX | Liberty | 24 min |
| Jun 30, 10:39 PM MDT | Special Weather Statement | TFX | Liberty | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.